Hail, Dallas
- When
- September 3, 4:41 PM CST
- Where
- Dallas County, 2.82 mi NNE of Cedar Hill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.620, -96.940
A public report indicated quarter sized hail about 2 miles southwest of Duncanville, TX.
A slow-moving upper trough produced multiple rounds of thunderstorms over Labor Day weekend. Some of these storms produced damaging microbursts and severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A slow-moving upper trough produced multiple rounds of thunderstorms over Labor Day weekend. Some of these storms produced damaging microbursts and severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 3, 2:11 PM CST, 2 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 311 PM CDT Sat Sep 3 2022 ...New Long Term... .SHORT TERM... /Issued 1230 PM CDT Sat Sep 3 2022/ /Today and Tomorrow/ Much drier air has worked into North Texas while a stream of Pacific moisture continues to move overtop Central and South Texas. A weak "cold front" has also stalled over North Texas this morning as evident by a weak dew point gradient with modest cumulus development near the boundary. With additional diurnal destabilization, a few updrafts could be able to overcome the mid level dry air and develop into very isolated thunderstorms along and north of the I-20 corridor this afternoon. Coverage should be sparse, only about 10-20%. While that is the story across North Texas...most precip today should remain south of I-20 and over Central Texas where the deeper moisture resides. A majority of the activity should remain showery, but a few scattered storms will be intermixed within. The main threat will be heavy rain that could lead to localized flooding, particularly since weak flow will keep the storms near stationary. Drier air aloft will continue to move south through the day and gradually clear the precip across Central Texas from north to south. Any remaining precip should come to an end late this afternoon and early this evening with the loss of heating. After the lingering convective debris clears this evening, partly cloudy skies should prevail for most. A few patches of mist or fog could develop over Central and East Texas--mainly locations that received rain today that sit under clear skies this evening. An upper trough will deepen just to the west of our forecast area tonight and tomorrow...leaving us under weak synoptic lift. While the airmass is much drier than it has been the past couple weeks, the broad ascent and lingering moisture should be sufficient to develop at least isolated showers and storms over North and Central Texas tomorrow. The primary trigger mechanism will be brought about by a weak shortwave trough digging south that has yet to be resolved by the guidance, so we have only included broad 20% PoPs at this time. Once this feature comes into better focus, we should be able to target in on a more specific target area for convective initiation. Bonnette && .LONG TERM... /NEW/ /Sunday Night through Saturday/ The forecast through next week will largely be dictated by two main features. The first will be a persistent mid level trough stretching from the Great Lakes into North Texas, sandwiched between ridging over the Western CONUS and subtropical ridging over the Southeast. This feature is expected to move little over the next 5 days with intermittent shortwaves providing waves of large scale forcing for ascent. The second will be an eastern Pacific tropical cyclone that is expected to develop from a current area of disturbed weather south of Acapulco, Mexico (Invest 93E). Meanwhile, a weak front is expected to slide south into North Texas on Sunday and the latest guidance is a little more aggressive with thunderstorm development into the late evening hours along and south of I-20. We currently show all convection diminishing by early evening with loss of heating, but we may need to raise PoPs some if it appears more likely that the front will be a sufficient trigger for more widespread thunderstorms. Low rain chances (20-30%) will linger for much of the week given the broad troughing across the Arklatex and into Central Texas along with PWs in the 1.7-2.0" range. Favored areas will be along and east of I-35 where the better moisture will reside. Attention will then turn to the Pacific tropical system by late week, as the track would generally favor high level moisture spreading into the region. This high level moisture often helps saturate the atmospheric column given ample low level moisture is already in place, and can make it substantially easier for showers and thunderstorms to develop in the presence of any forcing for ascent. However, the position of the trough over the Arklatex will mean persistent northerly flow across our area and should keep any high level tropical moisture across Deep South Texas and our PoPs a little lower. We'll continue to monitor this potential over the next few days. Dunn && .AVIATION... /Issued 1230 PM CDT Sat Sep 3 2022/ /18Z TAFs/ VFR and light north flow should prevail across D10 for much of the afternoon. A weak front in the area should be able to produce very isolated thunderstorms over North Texas between ~21-00Z. If storms develop (10-20% chance), they will likely initiate near/overtop of D10 and produce gusty outflow winds. Better storm chances exist across Central Texas/ACT where off/on showers and storms will persist through the afternoon. All precip should end early this evening when drier air moves in and daytime heating ends. VFR and very light flow should prevail for most of the night under passing mid/upper clouds. Additional storms are expected again tomorrow, but our confidence is too low to include VCTS in the extended TAF this far out. Bonnette && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 74 94 72 91 73 / 10 20 10 20 10 Waco 73 96 72 94 73 / 10 30 10 20 5 Paris 71 93 70 89 70 / 5 20 10 30 10 Denton 71 94 68 91 70 / 10 20 10 20 5 McKinney 71 93 69 90 70 / 5 20 10 20 10 Dallas 74 94 72 91 73 / 10 20 10 20 10 Terrell 72 93 70 90 71 / 10 20 10 20 10 Corsicana 73 93 71 91 72 / 10 30 10 20 10 Temple 71 94 70 93 70 / 20 30 5 20 5 Mineral Wells 72 96 69 93 70 / 10 20 10 20 5 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 308 PM CDT Sat Sep 3 2022 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-041230- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 308 PM CDT Sat Sep 3 2022 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected across Central Texas this afternoon. Heavy rainfall and localized flooding are the primary hazards. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance for thunderstorms across all of North and Central Texas through the latter part of next week. Severe storms are not expected, but locally heavy rainfall and flooding will remain possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Fort Worth TX
450 PM CDT Sat Sep 3 2022
TXZ119-032230-
Dallas TX-
450 PM CDT Sat Sep 3 2022
...A strong thunderstorm will impact portions of western Dallas
County through 530 PM CDT...
At 449 PM CDT, Doppler radar was tracking a strong thunderstorm over
Highland Park, moving southwest at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dallas, Irving, Grand Prairie, and surrounding areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3279 9668 3261 9687 3279 9704 3284 9704
3289 9703 3294 9681
TIME...MOT...LOC 2149Z 051DEG 8KT 3283 9682
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
30Special Weather Statement
National Weather Service Fort Worth TX
531 PM CDT Sat Sep 3 2022
TXZ118-119-032315-
Tarrant TX-Dallas TX-
531 PM CDT Sat Sep 3 2022
...Strong thunderstorms will impact portions of Tarrant and western
Dallas Counties through 615 PM CDT...
At 529 PM CDT, Doppler radar was tracking an outflow boundary
asociated with collapsing storms near the city of Dallas. The
boundary extended along a line from near Grapevine to near Bedford
to Cedar Hill State Park. Movement was west at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dallas, Fort Worth, Arlington, and surrounding areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3275 9685 3255 9680 3254 9686 3255 9728
3264 9736 3280 9739 3298 9731 3298 9683
TIME...MOT...LOC 2229Z 068DEG 16KT 3298 9709 3279 9714 3261 9697
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
30The Dallas/Ft Worth radar (KFWS), 34 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
16 thunderstorm wind, 11 hail. Local standard time, as filed.
A public report indicated quarter sized hail about 2 miles southwest of Duncanville, TX.
A public report indicated that branches from a large hollow oak tree were blown onto the roof of a house in Grandview, TX.
A spotter reported quarter to half-dollar sized hail and wind gusts around 65 MPH along Interstate 35 near Haslet, TX.
A spotter reported quarter to half-dollar sized hail and wind gusts around 65 MPH along Interstate 35 near Haslet, TX.
Emergency management reported 7 power poles blown over, some of which were on homes.
A 60 MPH wind gust was measured by the Automated Surface Observation System at Fort Worth Meacham Airport.
A trained spotter reported that several 1 to 3 inch diameter tree limbs were broken in Plano, TX.
Amateur radio reported multiple homes with roof damage in Fort Worth, TX.
A public report indicated quarter sized hail about 2 miles east of University Park.
A public report indicated 3 inch diameter limbs knocked down about one mile northwest of Buckingham, TX.
A trained spotter reported nickel sized hail along with 60 MPH wind gusts in Runaway Bay.
A trained spotter reported nickel sized hail along with 60 MPH wind gusts in Runaway Bay.
Broadcast media reported damage to an apartment building near the intersection of Royal Lane and Abrams Road in Dallas. Thunderstorm wind gusts knocked bricks from walls.
A trained spotter reported half dollar sized hail 3 miles east-southeast of Sachse, TX.
A public report indicated several large tree branches down in the Lakewood Heights neighborhood of east Dallas.
A social media report indicated significant tree damage at the Dallas Zoo.
A 64 MPH wind gust was measured by the Automated Surface Observation System at Dallas Executive Airport.
A 60 MPH wind gust was measured by a meso-net site in Heath, TX.
A NWS employee reported 4-inch diameter tree limbs knocked down near Highway 360 just south of the Highway 183 interchange.
A public report indicated quarter sized hail about 7.5 miles south of Weatherford, TX.
Emergency management reported minor roof damage to two homes about 3 miles west of Midlothian off Old Fort Worth Road. Some blocks of shingles were peeled up at both locations.
Amateur radio reported trees down along Tin Top Highway about 2 miles north-northwest of Oak Trail Shores.
A public report indicated quarter sized hail about 4 miles north-northwest of Lake Granbury.
A public report indicated quarter sized hail near Blue Mound, TX.
A public report indicated quarter sized hail about 1.35 miles east-northeast of Blue Mound, TX.
A public report indicated quarter sized hail on the north side of Saginaw, TX.
A public report indicated half-dollar sized hail about one mile northeast of Blue Mound, TX.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056717, 1056730, 1056719, 1058359, 1056733, 1057325, 1056745, 1056746, 1056720, 1057275, 1057326, 1058360, 1057330, 1056721, 1057331, 1057332, 1057327, 1057328, 1057329, 1056722, 1057276, 1057277, 1056723, 1056724, 1056725, 1056726, 1056727.